Alert archive / Kentucky / Heat Advisories in 2021

Heat Advisory 1, NWS Louisville, KY

July 28, 20219 counties in Indiana; 11 counties in Kentucky

NWS Louisville, KY issued this heat advisory at Jul 28, 2021, 3:10 PM EDT for 9 counties in Indiana; 11 counties in Kentucky. It took effect at Jul 29, 2021, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2021, 3:10 PM EDT (19:10 UTC)
In effect from
Jul 29, 2021, 11:00 AM EDT
Expired
Jul 29, 2021, 7:00 PM EDT
In force
8 hr
Issued by
NWS Louisville, KY

Counties Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Breckinridge County, KY, Butler County, KY, Edmonson County, KY, Grayson County, KY, Hancock County, KY, Jefferson County, KY, Logan County, KY, Meade County, KY, Ohio County, KY, Simpson County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 38 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS73 KLMK 281910
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
310 PM EDT Wed Jul 28 2021

INZ076>078-083-084-089>092-KYZ023>027-030-061-062-070>072-290900-
/O.NEW.KLMK.HT.Y.0001.210729T1500Z-210729T2300Z/
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Jefferson-Butler-
Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, 
English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Louisville, Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, and Providence
310 PM EDT Wed Jul 28 2021 /210 PM CDT Wed Jul 28 2021/

...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 7 PM EDT
/6 PM CDT/ THURSDAY...

* WHAT...Heat Index values of 105 to 109 degrees expected.

* WHERE... Portions of Central Kentucky and Southern Indiana,
  mainly west of Interstate 65.

* WHEN... From 11 AM to 700 PM EDT Thursday.

* IMPACTS... Hot temperatures and high humidity may cause heat
  illnesses to occur.

* ADDITIONAL DETAILS...Learn more about heat safety at
  www.weather.gov/safety/heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$

SRM
2 follow-up statements
240 
WWUS73 KLMK 290719
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
319 AM EDT Thu Jul 29 2021

INZ076>078-083-084-089>092-KYZ023>027-030-061-062-070>072-292300-
/O.CON.KLMK.HT.Y.0001.210729T1500Z-210729T2300Z/
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Jefferson-Butler-
Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, 
English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Louisville, Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, and Providence
319 AM EDT Thu Jul 29 2021 /219 AM CDT Thu Jul 29 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM EDT /10 AM CDT/
THIS MORNING TO 7 PM EDT /6 PM CDT/ THIS EVENING...

* WHAT...Heat Index values of 105 to 109 degrees expected.

* WHERE... Portions of Central Kentucky and Southern Indiana, 
  mainly west of Interstate 65. 

* WHEN... From 11 AM to 700 PM EDT Thursday.

* IMPACTS... Hot temperatures and high humidity may cause heat 
  illnesses to occur. 

* ADDITIONAL DETAILS...Learn more about heat safety at 
  www.weather.gov/safety/heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

  Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

  To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$
634 
WWUS73 KLMK 292255
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
655 PM EDT Thu Jul 29 2021

INZ076>078-083-084-089>092-KYZ023>027-030-061-062-070>072-300000-
/O.EXP.KLMK.HT.Y.0001.000000T0000Z-210729T2300Z/
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Jefferson-Butler-
Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, 
English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Louisville, Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, and Providence
655 PM EDT Thu Jul 29 2021 /555 PM CDT Thu Jul 29 2021/

...HEAT ADVISORY WILL EXPIRE AT 7 PM EDT /6 PM CDT/ THIS
EVENING...

Temperatures have fallen below Heat Advisory criteria, so will
allow the Heat Advisory to expire.

$$

CJP

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this heat advisory went out at Jul 28, 12:58 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 12:58 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1258 PM EDT Wed Jul 28 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1100 AM EDT Wed Jul 28 2021

Forecast is on track for today with hot and humid weather.
Observations this morning show temperatures in the low 80s with
urban locations in the mid 80s. Dew points were ranging in the upper
60s to low 70s. No changes are needed at this time.

&&

.Short Term...(Today and tonight)
Issued at 250 AM EDT Wed Jul 28 2021

Another hot and sunny day in store for the region as ridging aloft
edges eastward towards the area and bubble of high pressure at the
surface drifts overhead. Current surface observations show
temperatures in the mid 60s to lower 70s across the region early
this morning, while current satellite imagery reveals a few areas of
patchy fog developing. May continue to see some patchy fog develop
in rural areas and the typical river valleys early this morning,
with fog then quickly burning off after sunrise. Otherwise should be
a relatively quiet day with the main focus being on the warm
temperatures. Highs this afternoon will likely be around or slightly
warmer than what we have seen the past couple of days, topping out
in the lower to mid 90s. With dewpoints in the mid 60s to lower 70s,
this will lead to heat indices approaching 100 degrees this
afternoon, with the hottest temperatures generally expected along
and west of I-65.

After sunny, clear skies this afternoon, may begin to see some high
clouds stream in over the area late tonight/early Thu morning in
association with forecasted convection upstream over northern IN/OH.
Low temperatures tonight are progged to be in the upper 60s to mid
70s.

.Long Term...(Thursday through Tuesday)
Issued at 310 AM EDT Wed Jul 28 2021

Thursday will be the last gasp of heat for a while, but is likely to
be the hottest day so far this season for most. Temps will reach the
mid 90s with the exception of the Bluegrass region, and a few
locations west of I-65 could squeeze out upper 90s. Most locations
will be mixy enough to keep dewpoints around 70, resulting in max
heat index values between 100 and 105. However, a bit more moisture
pooling over southern Indiana will drive dewpoints up into the mid
70s, and any area with abundant mature cornfields will be especially
oppressive. The limiting factor for Heat Advisory decisions is how
quickly convection arrives from the north.

Look for the approaching cold front to light up over central Indiana
in the early/mid afternoon, with storms progressing due south to the
I-64 corridor by early evening, and near the KY/TN border around
midnight. Strong instability and abundant moisture will support
strong convection, even with fairly weak deep-layer shear. Steep low-
level lapse rates will be favorable for wet microbursts, and briefly
torrential rainfall is also possible. Environment becomes less
favorable with southward progress and with the loss of daytime
heating, so storms will weaken as they try to push south across
Kentucky.

Weekend will be a transitional period with a Hudson Bay low diving
south to deepen the eastern CONUS upper trof. Could be a bit
unsettled Saturday and especially Sunday, but nothing to make either
day a washout.

The dog days of summer will take a holiday next Monday and Tuesday
as the eastern trof is well established and even the hot ridge out
west weakens. Look for dry weather here in the Ohio Valley with
temps several degrees below climo and dewpoints in the 50s!

&&

.Aviation...(18Z TAF Issuance)
Issued at 1256 PM EDT Wed Jul 28 2021

Today and into this evening will remain VFR.

High clouds are streaming in from the NW and will continue to do so
throughout this period. With a high pressure system over the region
currently, all TAF locations should remain dry with light winds.

Tomorrow morning, similar to this morning, models and persistence
show that we may have reduced visibilities around 7Z-13Z. Still low
confidence on LEX seeing lower visibilities, however the other TAF
sites have moderate confidence. Later TAF issuances may shed more
light on this.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BTN
Short Term...JML
Long Term...RAS
Aviation...SRM
Hazardous weather outlook, Jul 28, 11:02 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1102 AM EDT Wed Jul 28 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1102 AM EDT Wed Jul 28 2021 /1002 AM CDT Wed Jul 28 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Heat index values may exceed 100 degrees this afternoon, with the
highest temperatures generally expected west of Interstate 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values Thursday afternoon could reach 100 to 105 degrees,
mainly west of Interstate 65.

Scattered thunderstorms will move through the area Thursday evening,
with a few strong to severe storms capable of producing locally
damaging winds and briefly torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

JML/RAS

Nearby

Heat Advisories in Kentucky, 2021Heat Advisories in Indiana, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.